West Virginia, 2022

Flooding in West Virginia, February 3, 2022

February 3, 2022 · NWS PBZ · 3 events in 1 county or zone

The combination of a deep, slow moving upper-level trough across the West Coast and a cold high pressure over the Midwest created the perfect setup for a Winter Storm/Ice Storm/flooding scenario in portions of the Ohio River Valley. The frontal boundary stalled across our County Warning Area and depending on which side of the frontal boundary you were you located you either saw heavy ice, snow,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The combination of a deep, slow moving upper-level trough across the West Coast and a cold high pressure over the Midwest created the perfect setup for a Winter Storm/Ice Storm/flooding scenario in portions of the Ohio River Valley. The frontal boundary stalled across our County Warning Area and depending on which side of the frontal boundary you were you located you either saw heavy ice, snow, or rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 3, 8:23 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 3, 8:23 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
823 PM EST Thu Feb 3 2022

.SYNOPSIS...
A slowly moving front is maintaining a prolonged period of mixed
precipitation across the region. Dry weather returns later on
Friday.

&&

.NEAR TERM /THROUGH FRIDAY/...
No major changes were needed for the eve update as forecast remains
on track with cold sfc air continuing to undercut warm advection for
a prolonged mixed pcpn event. Parallel flow aloft continues to
inhibit decisive easterly movement of the baroclinic/pcpn-focus
zone, but the cold will win as the longwave trough continues to dig
ewd through Friday. The change of snow will then complete, but
weakening dynamics and eventual mid level dry advection wl limit snow
amounts for the southeast half of the area.

Concerning flooding, prolonged rainfall combined with snow melt and
local ice jams has swollen area creeks. Incidents of minor flooding
have been covered with an overnight area flood warning and advisory
for areas along and south of a ZZV-to-BTP line.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
By Friday night, sfc high pressure will begin to build in wake of
the departing winter storm. Widespread wintry activity will have
cleared to the east, however, an approaching trough axis with very
cold 850mb air in the dendritic growth zone (DGZ) moving from the
Great Lakes into the Upper Ohio Valley may result in shallow
unorganized and light snow showers through the night, particularly in
the ridges where upsloping will contribute to the lift needed to
squeeze out some dendrites.

Not looking at much additional snow accumulation... in fact, QPF
output from model guidance is essentially NIL at this point, but have
a hard time believing we'll be completely dry given the cold and
nearly saturated boundary layer in the DGZ.

The weekend looks dry but with gradual temperature moderation as warm
advctn ensues ahead of a nrn Plains trough.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The upcoming work week looks seasonable as broad longwave troughing
becomes established across the eastern half of the CONUS. POPs will
thus be shortwave dependant and temperature at, or below seasonable
levels.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Widespread IFR restrictions and a wintry mix of precipitations can
be expected tonight. Expect improvement to MVFR on Friday following a
transition to snow.

.Outlook...
Restrictions are psbl again Fri night/Sat with an upr trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 10 AM EST Friday for PAZ007>009-013>015-
     020-021-029-031.
     Winter Weather Advisory until 10 AM EST Friday for PAZ016-022-023-
     073>076.
     Flood Watch until 1 AM EST Friday for PAZ029-031-075.
OH...Winter Storm Warning until 10 AM EST Friday for OHZ039>041-048>050-
     057>059-068-069.
     Flood Watch until 1 AM EST Friday for OHZ059-068-069.
WV...Winter Storm Warning until 10 AM EST Friday for WVZ001>004-012.
     Winter Weather Advisory until 10 AM EST Friday for WVZ021-509>514.
     Flood Watch until 1 AM EST Friday for WVZ002>004-012-021-509>514.

&&
Hazardous weather outlook, Feb 3, 3:40 AM EST, 17 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
340 AM EST Thu Feb 3 2022

PAZ016-022-023-073-074-076-040845-
Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
340 AM EST Thu Feb 3 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 AM EST FRIDAY...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048-PAZ007>009-013-040845-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-
340 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ049-050-057-058-PAZ014-015-020-021-WVZ001-040845-
Harrison-Jefferson OH-Muskingum-Guernsey-Butler-Clarion-Beaver-
Allegheny-Hancock-
340 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ075-WVZ021-509>514-040845-
Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
340 AM EST Thu Feb 3 2022

...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 AM EST FRIDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ059-068-069-PAZ029-031-WVZ002>004-012-040845-
Belmont-Noble-Monroe-Washington-Greene-Brooke-Ohio-Marshall-Wetzel-
340 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 3, 6:58 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FREEZING RAIN    2 NW CANONSBURG         40.28N 80.21W
02/03/2022  M0.01 INCH       WASHINGTON         PA   NWS EMPLOYEE

            GLAZE OF ICE, FZRA HAS BEGUN IN MUSE, PA.

0626 PM     FREEZING RAIN    BROOKVILLE              41.16N 79.08W
02/03/2022  M0.01 INCH       JEFFERSON          PA   PUBLIC

            FZRA HAS BEGUN, GLAZE OF ICE.

0626 PM     FREEZING RAIN    KENNEDY TOWNSHIP        40.48N 80.10W
02/03/2022  M0.01 INCH       ALLEGHENY          PA   NWS EMPLOYEE

            GLAZE OF ICE IN KENNEDY, FZRA HAS BEGUN.

&&
Local storm report, Feb 3, 7:00 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FREEZING RAIN    1 N CARNOT-MOON         40.53N  80.22W
02/03/2022  M0.10 INCH       ALLEGHENY          PA   OFFICIAL NWS OBS

&&

EVENT NUMBER PBZ2201382

07
Local storm report, Feb 3, 7:27 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLOOD            PLEASANT CITY           39.90N  81.54W
02/03/2022                   GUERNSEY           OH   DEPT OF HIGHWAYS

            PART OF SR 146 CLOSED DUE TO FLOODING

&&

EVENT NUMBER PBZ2201383

07
Local storm report, Feb 3, 7:42 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             2 S STONE CREEK         40.37N  81.56W
02/03/2022  M1.5 INCH        TUSCARAWAS         OH   PUBLIC

&&

EVENT NUMBER PBZ2201384

07
Local storm report, Feb 3, 7:55 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
755 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FLOOD            CALDWELL                39.75N  81.51W
02/03/2022                   NOBLE              OH   DEPT OF HIGHWAYS

            SEVERAL ROADS CLOSED THROUGHOUT THE COUNTY DUE TO
            FLOODING

&&

EVENT NUMBER PBZ2201389

07
Local storm report, Feb 3, 9:25 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
925 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     ICE STORM        BEAVER FALLS            40.76N  80.32W
02/03/2022                   BEAVER             PA   PUBLIC

            0.25 ICE ACCUMULATION

&&

EVENT NUMBER PBZ2201390

RRR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Marion

When
February 3, 9:38 PM EST to 11:38 PM EST
Where
Marion County, 0.33 mi SE of Rymer to 0.16 mi E of Rymer
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
39.527, -80.425

Heavy rain caused the area near the intersection of Seven Pines and Brink roads to flood.

Flood, Marion

When
February 3, 9:39 PM EST to 11:39 PM EST
Where
Marion County, 0.75 mi WNW of Mannington to 0.86 mi NW of Mannington
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
39.533, -80.343

Heavy rain caused a portion of Huskey Highway to close due to flooding.

Flood, Marion

When
February 3, 9:40 PM EST to 11:40 PM EST
Where
Marion County, 0.69 mi N of Gaston Jct to 0.56 mi NNW of Fairmont
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.480, -80.150

Several low-lying roads flooded in Marion County due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011543, 1011547, 1011552.